Massachusetts, 2014

Tornado and Flash Flooding in Massachusetts, July 27 to 28, 2014

July 27 to 28, 2014 · NWS ALY · 17 events in 1 county or zone

A strong area of low pressure was situated over the Great Lakes region on Sunday, July 27th. An upper level shortwave, combined with an approaching warm front, allowed for a cluster of strong to severe thunderstorms to break out during the afternoon hours on July 27th over eastern New York, which spread into western Massachusetts during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$277,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong area of low pressure was situated over the Great Lakes region on Sunday, July 27th. An upper level shortwave, combined with an approaching warm front, allowed for a cluster of strong to severe thunderstorms to break out during the afternoon hours on July 27th over eastern New York, which spread into western Massachusetts during the late afternoon hours. In addition to straight-line wind damage and large hail, the area of thunderstorms also produced an EF1 tornado in Dalton, causing damage to trees and homes. Heavy rainfall from thunderstorms led to flash flooding, especially in the urbanized areas around Pittsfield.

As the strong area of low pressure moved across upstate New York on Monday, July 28th, some additional thunderstorms occurred during the afternoon hours. Trees were downed due to thunderstorms winds across parts of Berkshire County, as the storm's cold front moved through the area. With additional heavy rainfall occurring, flash flooding was renewed in some parts of the Berkshires once again, as two day rainfall totals were in excess of three inches in the Pittsfield area. Cooler and less humid air worked into the area behind the front for Monday night, ending the threat for severe weather and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 3:15 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 27, 3:15 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT SUN JUL 27 2014

.SYNOPSIS...
LOW PRESSURE WILL ORGANIZE IN THE EASTERN GREAT LAKES TONIGHT AND
TRACK NORTHEAST ACROSS NEW YORK. RAIN AND SCATTERED THUNDERSTORMS
WILL OVERSPREAD THE REGION TONIGHT INTO MONDAY. THIS STORM WILL
DEPART MONDAY NIGHT AND COOLER AIR WILL FILTER INTO THE REGION.
MID WEEKS WEATHER WILL BE DOMINATED BY CANADIAN HIGH PRESSURE OVER
THE GREAT PLAINS BUILDING SLOWLY EAST AND A LARGE DISTURBANCE
ALOFT.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
ISOLATED CONVECTION EAST OF THE CAPITAL DISTRICT WILL HEAD INTO
THE BERKSHIRES AND SOUTHERN VT AND WILL HAVE TO WATCH AN OUTFLOW
BOUNDARY ON RADAR FROM NORTHERN SCHOHARIE THROUGH ALBANY COUNTIES
FOR ANY NEW CONVECTION. THE RELATIVELY CLEAR SKY ACROSS THE REST
OF THE REGION SUGGESTS SOME CAPPING DUE TO DRY AIR ALOFT...SO
SUGGESTING JUST ISOLATED THUNDERSTORMS THROUGH THIS EVENING ACROSS
AREAS OUTSIDE OF THE CURRENT STORMS. ANY THUNDERSTORMS THROUGH
THIS EVENING COULD BE SEVERE...THEN AFTER MIDNIGHT...STRONG
THUNDERSTORMS WITH STILL THE POSSIBILITY FOR MARGINAL SEVERE
TRANSITIONING TO VERY HEAVY RAIN. WORDING SMALL HAIL...GUSTY WINDS
AND HEAVY RAIN IN THE FORECAST.

HOWEVER...QUITE A SPIN TO THE UPPER IMPULSE IN THE GREAT LAKES AND
QUITE A BIT OF CONVECTION EXPANDING ACROSS THE GREAT LAKES AND
OH/TN VALLEY. THERE HAS BEEN A DECENT CONSENSUS FROM GUIDANCE IN
THE PAST COUPLE OF DAYS FOR UPPER DYNAMICS AND LOW LEVEL THERMAL
AND JET FORCING TO SUPPORT STRONG CONVECTION TRACKING OUT OF THE
NORTH MID ATLANTIC...NORTHEAST THROUGH THE CATSKILLS...MID HUDSON
VALLEY...NORTHWEST CT AND THE BERKSHIRES...PERHAPS SCRAPING THE
SCHOHARIE VALLEY...CAPITAL DISTRICT AND SOUTHERN VT.

NIGHTTIME CONVECTION OFTEN WEAKER THAN DAYTIME CONVECTION BUT THE
PREDICTED INSTABILITY...UPPER AND LOW LEVEL JET STRUCTURE AND
UPPER DYNAMICS WITH A FAIRLY WELL DEFINED SURFACE LOW TRACKING
THROUGH THE REGION...EARLY TO MID MORNING THUNDERSTORMS AGAIN
COULD FLIRT WITH SEVERE LEVELS. WILL HAVE TO CHECK LIFTED
CONDENSATION LEVELS AS STORMS APPROACH LATE TONIGHT AS THE LOW
LEVEL SHEAR/HELICITY AND OTHER FORECAST MODEL CALCULATED
SEVERE/TORNADO PARAMETERS ARE WORTH MONITORING WITH THE WELL
DEFINED SURFACE/BOUNDARY LAYER LOW PRESSURE TRACKING THROUGH THE
REGION. LOWS IN THE 60S TO NEAR 70.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
THE UPPER IMPULSE AND ASSOCIATED LOW LEVEL FORCING PIVOTS NORTH
AND NORTHEAST THROUGH THE DAY...WITH STRONG CONVECTION
TRANSITIONING TO SHOWERS WITH LOCALLY HEAVY RAIN AS THE COMMA HEAD
PRECIPITATION TRAILS THE LEADING CONVECTION. KEEPING THE GUSTY
WINDS AND HEAVY RAIN ASSOCIATED WITH CONVECTION TOMORROW...THEN
COVERAGE OF RAIN SHOULD DECREASE THROUGH THE AFTERNOON...WITH THE
SOUTHERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION AND SOUTHERN VT
TO THE NORTHERN BERKSHIRES SEEING THE RAIN END MORE TOWARD
EVENING. HIGHS MONDAY IN THE 60S TO LOWER 70S...BUT COULD BE A
LITTLE WARMER IF THERE ARE GAPS BETWEEN CLUSTERS OF SHOWERS AND
THUNDERSTORMS. SOUTHERN AREAS COULD BE IN THE MID TO UPPER
70S DEPENDING ON HOW MUCH OF THE WARM SECTOR TRACKS THROUGH
SOUTHERN AREAS THROUGH MIDDAY. WINDS ARE EXPECTED TO SHIFT TO
WEST AND MAY BE GUSTY WHEN THE COLD FRONT TRACKS THROUGH DURING
THE AFTERNOON AND EVENING.

SOME GRADUAL CLEARING TAKES PLACE THROUGH THE NIGHT AND WINDS
SHOULD DIMINISH. TUESDAY AND WEDNESDAY LOOK MAINLY DRY AS A COOLER
AND DRYER AIRMASS SPREADS ACROSS THE REGION. THE MEAN UPPER TROUGH
AXIS IS STILL A BIT WEST OF OUR REGION...SO THERE COULD BE SOME
INTERVALS OF MID AND HIGH CLOUDS BUT AGAIN...THE WEATHER SHOULD BE
DRY. HIGHS TUESDAY IN THE MID TO UPPER 70S...COOLER IN THE
SOUTHERN ADIRONDACKS. ON WEDNESDAY...HIGHS IN THE UPPER 70S TO
LOWER 80S...BUT LOWER TO MID 70S HIGHER ELEVATIONS. THE LEADING
EDGE OF SOME SCATTERED SHOWERS COULD APPROACH WESTERN AREAS
WEDNESDAY AFTERNOON WITH THE APPROACH OF ANOTHER UPPER IMPULSE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A MEAN LONGWAVE TROUGH WILL CONTINUE TO IMPACT THE NORTHEAST FROM
THE MIDWEEK INTO NEXT WEEKEND.  THE LONG TERM FORECAST WILL FEATURE
SOME DISTURBANCES ROTATING THROUGH THE UPPER TROUGH UNTIL THE END OF
WORK WEEK...BUT THEN HIGH PRESSURE OVER THE N-CNTRL ATLANTIC BUILDS
WESTWARD WITH THE UPPER LEVEL FLOW BECOMING MORE SOUTHERLY LATE IN
THE WEEKEND...AS A FRONTAL BOUNDARY REMAINS NEAR THE ATLANTIC
SEABOARD FOR NEXT WEEKEND.

WEDNESDAY NIGHT INTO THURSDAY...HIGH PRESSURE WILL BE RIDGING IN
FROM THE OHIO VALLEY...AND THE MID ATLANTIC REGION.  A SHORT-WAVE
ROTATING AROUND THE UPPER LEVEL TROUGH MAY FOCUS SOME ISOLD-SCT
SHOWERS LATE WED NIGHT...ESPECIALLY WEST OF THE HUDSON RIVER
VALLEY.  THE SFC TROUGH ASSOCIATED WITH THIS FEATURE MAY FOCUS SOME
SCT SHOWERS AND ISOLD THUNDERSTORMS DURING THE AFTERNOON ON THU.
THE GFS INDICATES MORE SYNOPTIC FORCING FROM THE DIFFERENTIAL
CYCLONIC VORTICITY ADVECTION THAN THE ECMWF THIS RUN.  THE BETTER
FORCING LOOKS LIKE FROM THE CAPITAL REGION NORTHWARD...SO CHC POPS
WERE USED HERE...WITH SLIGHT CHC FURTHER SOUTH.  H850 TEMPS ARE
STILL IN THE +8C TO +12C RANGE WITH LOWS IN THE 50S EXCEPT SOME U40S
OVER THE SRN DACKS/ERN CATSKILLS/SRN GREENS...AND HIGHS ON THU IN
THE U70S TO L80S IN THE VALLEYS...AND U60S TO M70S OVER THE HILLS
AND MTNS.

THURSDAY NIGHT INTO FRIDAY NIGHT...ANOTHER BRIEF BREAK IS EXPECTED
WITH THE CLOSED LOW EMBEDDED IN THE HIGH AMPLITUDE LONGWAVE TROUGH
OVER THE ERN CONUS DRIFTING N/NE TOWARDS JAMES BAY. WPC HAS WEAK SFC
HIGH PRESSURE BUILDING IN OVER NY AND NEW ENGLAND THU NIGHT...THEN
DRIFTING DOWNSTREAM.  ANOTHER WEAK IMPULSE MAY TRIGGER SOME ISOLD
SHOWERS/THUNDERSTORMS ON FRI...BUT WE KEPT IT AS A SLIGHT CHC IN THE
GRIDS.  THESE MAY BE TIED MORE TO THE DIURNAL HEATING OF THE DAY.
EXPECT MAINLY DRY WEATHER THU AND FRI NIGHTS.  LOWS WILL BE MAINLY
IN THE 50S WITH PERHAPS A FEW READINGS CLOSE TO 60F FRI NIGHT IN THE
CAPITAL DISTRICT AND MID HUDSON VALLEY.  HIGHS FRIDAY WILL BE CLOSE
TO NORMAL WITH WIDESPREAD U70S TO L80S OVER THE HILLS AND IN THE
VALLEYS...WITH 70-75F READINGS COMMON OVER THE MTNS.

SATURDAY INTO SUNDAY...DOWNSTREAM RIDGING OVER THE WESTERN ATLANTIC
WILL BEGIN TO BUILD WESTWARD.  THE MEAN UPPER-LEVEL TROUGH
RETROGRADES SLIGHTLY UPSTREAM.  WEAK DISTURBANCES IN THE S/SW FLOW
ALOFT WILL FOCUS SCT SHOWERS AND THUNDERSTORMS ON SATURDAY AHEAD OF
A WARM FRONT JUST EAST OF THE ATLANTIC SEABOARD.  THE HUMIDITY WILL
BE ON THE INCREASE...AS THE SFC FEW DEWPTS WILL BE RISING BACK INTO
THE L60S WITH SOME MID 60S POSSIBLE.  THE SHOWER COVERAGE MAY BE A
BIT MORE WEST OF THE HUDSON RIVER VALLEY ON SUNDAY...OUR FCST
REFLECTS CHC VALUES NORTH AND WEST OF THE CAPITAL DISTRICT WITH
SLIGHT CHC VALUES TO THE SOUTH AND EAST.  AN ISOLD THREAT OF
THUNDERSTORMS WAS INCLUDED EVERYWHERE WITH THE INCREASE IN HUMIDITY
AND SOME INSTABILITY. TEMPS WILL BE SEASONABLE FOR EARLY AUGUST.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
ISOLATED TO WIDELY SCATTERED SHRA/TSRA EXPECTED THIS AFTERNOON
INTO THE EVENING AS A WEAK TROUGH MOVES THROUGH. DUE TO SPARSE
COVERAGE...WILL ONLY MENTION VCSH IN THE TAFS.

HOWEVER..A MORE WIDESPREAD AND ORGANIZED AREA OF RAIN WITH
EMBEDDED THUNDERSTORMS SHOULD MOVE INTO THE REGION LATE TONIGHT
INTO EARLY MONDAY MORNING...ASSOCIATED WITH A STRONG UPPER LEVEL
DISTURBANCE AND RATHER INTENSE AREA OF LOW PRESSURE FOR THIS TIME
OF YEAR. WILL MENTION PREVAILING RAIN AND MVFR WITH PROB30 FOR
TSRA WITH IFR CONDITIONS. SOME OF THE STORMS MAY PRODUCE GUSTY
WINDS AS WELL...ALTHOUGH THIS IS LESS CERTAIN. THE AREA THAT COULD
SEE GUSTY TSRA WOULD BE MAINLY SOUTH OF KALB...INCLUDING THE
KPOU/KPSF TERMINALS. WILL REFINE FORECAST FURTHER WITH SUBSEQUENT
SET OF TAFS.

WINDS TODAY WILL BE SOUTH-SOUTHWEST AROUND 5-10 KT...BECOMING
VARIABLE TONIGHT INTO MONDAY AROUND 5-10 KT.

OUTLOOK...

MONDAY NIGHT: MODERATE OPERATIONAL IMPACT. SCATTERED SHRA.
TUESDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
TUESDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
WEDNESDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
WEDNESDAY NIGHT: MODERATE OPERATIONAL IMPACT.  NO SIG WX.
THURSDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.
THURSDAY NIGHT: LOW OPERATIONAL IMPACT.  NO SIG WX.
FRIDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA...TSRA.

&&

.FIRE WEATHER...
LOW PRESSURE WILL ORGANIZE IN THE EASTERN GREAT LAKES TONIGHT AND
TRACK NORTHEAST ACROSS NEW YORK. RAIN AND SCATTERED THUNDERSTORMS
WILL OVERSPREAD THE REGION TONIGHT INTO MONDAY. THIS STORM WILL
DEPART MONDAY NIGHT AND COOLER AIR WILL FILTER INTO THE REGION.
MID WEEKS WEATHER WILL BE DOMINATED BY CANADIAN HIGH PRESSURE OVER
THE GREAT PLAINS BUILDING SLOWLY EAST AND A LARGE DISTURBANCE
ALOFT.

A RAINY PERIOD WITH STRONG THUNDERSTORMS IS EXPECTED THROUGH
MONDAY. SO...RELATIVE HUMIDITIES ARE EXPECTED TO BE GREATER THAN
60 PERCENT THROUGH MONDAY NIGHT. HIGH PRESSURE AND DRYER WEATHER IS
EXPECTED TO BUILD INTO THE REGION TUESDAY WITH RH VALUES DROPPING
TO 40 TO 50 PERCENT.

WINDS WILL BE VARIABLE AT 15 MPH OR LESS THROUGH TONIGHT. WINDS
WILL BECOME WEST TO NORTHWEST MONDAY AT 10 TO 20 MPH...DIMINISHING
TO 15 MPH OR LESS MONDAY NIGHT AND TUESDAY.

&&

.HYDROLOGY...
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. MORE WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED LATE
TONIGHT AND MONDAY MORNING...TRANSITIONING TO LOCALLY HEAVY SHOWERS
AND ISOLATED THUNDERSTORMS DURING THE AFTERNOON.

TOTAL RAINFALL OF 1 TO 2 INCHES IS LIKELY THROUGH MONDAY...WITH
LOCALLY HIGHER AMOUNTS IN THUNDERSTORMS. LOCALLY HEAVY
RAINFALL MAY RESULT IN MINOR FLOODING OF URBAN AREAS...POOR
DRAINAGE LOCATIONS AND LOW LYING AREAS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...WASULA
AVIATION...JPV
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Jul 27, 3:53 AM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
453 AM EDT SUN JUL 27 2014

NYZ032-033-038>043-047>054-082>084-VTZ013>015-280900-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
453 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NON-SEVERE THUNDERSTORMS ARE LIKELY THIS MORNING AND POSSIBLE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-280900-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
453 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS INCLUDED SOUTHEAST NEW
YORK...LITCHFIELD AND BERKSHIRE COUNTIES IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

In the hours before

Special weather statement, Jul 27, 2:01 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
301 PM EDT SUN JUL 27 2014

NYZ049-050-052>054-271930-
EASTERN SCHENECTADY NY-EASTERN ALBANY NY-EASTERN RENSSELAER NY-
WESTERN RENSSELAER NY-SOUTHERN SARATOGA NY-
301 PM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM IN

  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN. THIS STORM WAS LOCATED NEAR LATHAM AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
TROY AND WYNANTSKILL BY 310 PM EDT
BRUNSWICK CENTER AND CENTER BRUNSWICK BY 315 PM EDT
7 MILES NORTH OF AVERILL PARK BY 325 PM EDT
GRAFTON AND BERLIN BY 330 PM EDT

LAT...LON 4259 7332 4270 7389 4288 7383 4281 7329
      4278 7329 4273 7327
TIME...MOT...LOC 1901Z 283DEG 25KT 4277 7373

LFM
Local storm report, Jul 27, 2:23 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
323 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             BOGHT CORNERS           42.78N  73.74W
07/27/2014  M0.88 INCH       ALBANY             NY   TRAINED SPOTTER

            NICKEL SIZE HAIL LASTED 3 TO 6 MINUTES

&&

EVENT NUMBER ALY1400421

JPV
Local storm report, Jul 27, 2:51 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
351 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             AVERILL PARK            42.63N  73.55W
07/27/2014  M1.00 INCH       RENSSELAER         NY   TRAINED SPOTTER

            NICKEL AND QUARTER SIZE HAIL

&&

EVENT NUMBER ALY1400422

JPV
Local storm report, Jul 27, 2:55 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             AVERILL PARK            42.63N  73.55W
07/27/2014  M1.25 INCH       RENSSELAER         NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1400423

JPV
Local storm report, Jul 27, 3:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
418 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     WATERVLIET              42.72N  73.71W
07/27/2014                   ALBANY             NY   911 CALL CENTER

            TREES...LARGE TREE LIMBS AND WIRES DOWN ON 1157 7TH
            AVENUE...313 7TH ST...AND 559 4TH AVENUE.

&&

EVENT NUMBER ALY1400424

WASULA
Local storm report, Jul 27, 3:31 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
431 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     AVERILL PARK            42.63N  73.55W
07/27/2014                   RENSSELAER         NY   AMATEUR RADIO

            A TREE DOWN ON ROUTE 66 AND ALSO ROUTE 43B.

&&

EVENT NUMBER ALY1400425

WASULA

The radar

The Albany radar (KENX), 72 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 flash flood, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
July 27, 3:40 PM EST
Where
Berkshire County, 0.71 mi SW of Berhshirg
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.513, -73.190

A tree was downed and on power lines on Mountain Road in Lanesborough due to thunderstorm winds.

Thunderstorm Wind, Berkshire

When
July 27, 3:50 PM EST
Where
Berkshire County, 1.62 mi NNW of New Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.420, -73.246

Trees were downed on Holmes Road in Pittsfield due to thunderstorm winds.

Thunderstorm Wind, Berkshire

When
July 27, 3:55 PM EST to 3:56 PM EST
Where
Berkshire County, 0.71 mi NE of North Adams Jct to 0.75 mi E of North Adams Jct
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.456, -73.189

A National Weather Service Storm Survey determined that a microburst occurred in the Greenridge section of Dalton. Most of the direct damage from the microburst was to several hardwood and softwood trees, although one roof was partially lifted up on a house as a result of the wind as well. Newspaper media reported that at least twenty trees were downed in the area and power lines were downed as well. Minor damage to homes, mainly due to falling trees, occurred at least six residences. An EF1 tornado also occurred nearby, but the majority of the damage was attributed to the microburst.

Tornado, Berkshire

When
July 27, 3:55 PM EST to 3:56 PM EST
Where
Berkshire County, 0.75 mi ENE of North Adams Jct to 0.84 mi E of North Adams Jct
Rating
EF1
Path length
0.25 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
42.453, -73.186

A National Weather Service Storm Survey determined that an EF1 tornado occurred in the Greenridge section of Dalton. The tornado began in Greenridge park on South Street and moved southeast up a hill for one-quarter of a mile, before lifting behind residences on Lindsay Drive. The tornado downed a path of trees through a forest, clearing an area that was 10 to 20 yards wide.

Thunderstorm Wind, Berkshire

When
July 27, 4:01 PM EST
Where
Berkshire County, 0.61 mi NNW of Hinsdale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.438, -73.124

A tree was downed in Hinsdale due to thunderstorm winds.

Thunderstorm Wind, Berkshire

When
July 27, 4:21 PM EST
Where
Berkshire County, 1.05 mi ENE of North Otis
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.233, -73.080

A large tree and wires were downed on Becket Road in Becket due to thunderstorm winds.

Flash Flood, Berkshire

When
July 27, 4:43 PM EST to 5:24 PM EST
Where
Berkshire County, 0.85 mi NW of Pittsfield to 0.8 mi NW of Pittsfield
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.458, -73.262

Over 6 inches of water was flowing across King Street in Pittsfield due to heavy rainfall from thunderstorms.

Flash Flood, Berkshire

When
July 27, 4:55 PM EST to 5:24 PM EST
Where
Berkshire County, 1.06 mi ENE of Pittsfield to 1.04 mi WNW of North Adams Jct
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.453, -73.230

Several roads in Pittsfield were closed due to flash flooding from thunderstorm heavy rainfall, including East Street and Merrill Road.

Flash Flood, Berkshire

When
July 27, 4:55 PM EST to 5:24 PM EST
Where
Berkshire County, 0.86 mi SE of Coltsville to 0.68 mi SE of Coltsville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.461, -73.189

Several roads in Pittsfield were closed due to flash flooding from thunderstorm heavy rainfall, including Hubbard Avenue.

Flash Flood, Berkshire

When
July 27, 4:55 PM EST to 5:24 PM EST
Where
Berkshire County, 0.63 mi SW of Coltsville to 0.64 mi WSW of Coltsville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.465, -73.210

Several roads in Pittsfield were closed due to flash flooding from thunderstorm heavy rainfall, including Dalton Avenue.

Hail, Berkshire

When
July 27, 5:16 PM EST
Where
Berkshire County, 0.63 mi NE of Otis
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.207, -73.072

Quarter size hail was reported during a thunderstorm in Otis.

Thunderstorm Wind, Berkshire

When
July 27, 5:20 PM EST
Where
Berkshire County, 1.29 mi NE of Cold Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.165, -73.055

A tree was reported down on Tolland Road in East Otis due to thunderstorm winds.

Thunderstorm Wind, Berkshire

When
July 28, 1:30 PM EST
Where
Berkshire County, 1.11 mi ENE of Richmond Furnace
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.374, -73.359

Trees and wires were reported down on Lenox Road in Richmond due to thunderstorm winds.

Thunderstorm Wind, Berkshire

When
July 28, 1:32 PM EST
Where
Berkshire County, 1.73 mi NW of West Stockbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.345, -73.358

A tree and wires were reported down on Lenox Road in West Stockbridge as a result of thunderstorm winds.

Thunderstorm Wind, Berkshire

When
July 28, 1:33 PM EST
Where
Berkshire County, 1.72 mi NW of West Stockbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.350, -73.350

A tree was downed and on a car in West Stockbridge as a result of thunderstorm winds.

Flash Flood, Berkshire

When
July 28, 1:44 PM EST to 5:26 PM EST
Where
Berkshire County, 1.09 mi SSE of Lenox to 1.15 mi S of Lenox
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.356, -73.270

Heavy rainfall from thunderstorms led to flash flooding in Lenox. Two feet of water was flowing across Housatonic Street.

Flash Flood, Berkshire

When
July 28, 2:00 PM EST to 5:26 PM EST
Where
Berkshire County, 2.73 mi S of Hancock
Cause
Heavy Rain
Property damage
$277,000
Reported by
Newspaper
Coordinates
42.511, -73.316

Heavy rainfall from thunderstorms heavily damaged a 1.5 mile stretch of the Berry Pond Circuit Road in the Pittsfield State Forest in Pittsfield. As a result of the flash flooding, 13 popular campsites at Berry Pond had to be closed for the remainder of the summer season due to the damaged access road. A local newspaper reported that when the flash flooding occurred, campers had to be evacuated before water cascading down the mountain gouged out the paved road. The damage to the road and eleven stone culverts was estimated to be significant and will cost between $173,000 and $277,000 to repair.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyThe tornado archive for Massachusetts, 2014Warnings in Massachusetts, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532211, 532212, 532213, 532214, 532215, 532216, 532217, 532218, 532221, 532222, 532219, 532220, 532224, 532225, 532226, 532223, 532227.